WILLIMANTIC, Conn. (WTNH) — For years, people have been warned about synthetic marijuana, and now one brand, K2, may be even more dangerous than before.
“This is a dangerous situation at this point,” said Cpl. Stanley Parizo, Willimantic police. “We saw one body temperature at 106 degrees. We saw blood pressure yesterday that was 241 over 116.”
Physical and psychological side effects witnessed by police who are the first to respond.
“We have had people running around partially clad in clothing, trying to flag down the police,” said Cpl. Parizo.
“We’re absolutely worried about it,” said Karen Butterworth-Erban, Regional Director of Emergency Services for Hartford Healthcare in eastern Connecticut. “This is always at the top of our radar.”
In the last 24 hours, she has seen five people come into the emergency room at Windham Hospital after smoking synthetic marijuana. There has also been a rise in these visits at the Plainfield Emergency Center and at Backus Hospital in Norwich since mid March.
“It’s typically males that are presenting, although we may have had females presenting with these side effects that weren’t reported to us,” said Butterworth-Erban.
K2, which used to be sold in packets at convenience stores, is now illegal, so there’s street sales and police are investigating if K2 is getting mixed with even more dangerous or hallucinogenic drugs.
“What we’re seeing now is small bags and whatever it’s being laced with, obviously we have a bad mix out there,” said Cpl. Parizo.
“The side effects are extremely detrimental to them and the people surrounding them, and we don’t know the long term effect of this yet,” said Butterworth-Erban, who says parents should have a conversation with their children.
At Windham Hospital, four of the patients were able to be treated and released. One was admitted.